What Are the Side Effects of Morphine Abuse?

morphine
Morphine is a highly potent painkiller, one that is prescribed for the treatment of severe pain. A highly addictive drug, it is designed to be used with caution. Those who use the drug outside the bounds of a doctor’s directives put themselves at risk of developing a chronic morphine abuse problemor an addiction – both of which are life-threatening.

If someone you love is struggling with the abuse of morphine or addicted to the drug, your intervention can be a lifesaver. Contact us at Axis now to learn more about how we can connect your family member with detox and addiction treatment that can help them break free from morphine dependence.

Breathing Problems

breathing-problems

Even if the patient takes morphine exactly as prescribed, serious health problems can occur. Breathing problems can be an especially life-threatening issue with any use of the drug, especially when the patient first begins to take it or when the dose is increased. The risk of developing a breathing problem with use and abuse of morphine increases if the patient has ever had:

  • Chronic obstructive pulmonary disease
  • Kyphoscoliosis
  • Any issue that increases pressure in the brain
  • A head injury

Additionally, senior adults or those living with a weakened immune system or malnourishment are at increased risk of experiencing breathing problems when using and abusing morphine.

Overdose

Another fearful side effect of abusing morphine is overdose. Too often, people assume that use of the pills is inherently safe because they come from a doctor’s prescription, were produced according to FDA standards, and distributed by a pharmacist. Unfortunately, just because morphine is regulated, it does not make it safe to use in any amount. Doctors prescribe a specific dose after considering the patient’s circumstances, including weight, height, other medications, medical condition, and more.

People who take the drug without a prescription or who practice any of the following behaviors are at increased risk for overdose:

  • Crushing pills before taking them in any form
  • Injecting morphine
  • Using morphine in combination with other substances including alcohol
  • Taking morphine more often than prescribed or in larger doses
  • Fraudulently seeking multiple prescriptions or filling one script multiple times

An overdose on morphine may be indicated by:

  • If conscious, confusion and inability to engage in a conversation
  • If unconscious, non-responsiveness
  • Bluish tint to skin, nails, and lips
  • Slowed heart rate or no heart rate
  • Shallow breathing or no breathing

If you believe that your loved one has overdosed on morphine and is conscious, call Poison Control and/or take him or her to the emergency room immediately. If your loved one is nonresponsive and unconscious, call 911 for emergency medical assistance and stay on the line with the operator until help arrives.

Treatment for Morphine Abuse

Chronic opiate abuse almost always turns into opiate addiction if it is left to continue untreated. It is not a habit or behavior to take lightly or write off as simple experimentation. It is important to note that long-term recovery comes when a patient enrolls in comprehensive care that offers everything necessary to not only help her stop using morphine safely but also to build a new life in recovery. The specifics of treatment should be based on the individual person’s needs and provide her with all the tools necessary to thrive in recovery.

Connect with your new start when you contact us at Axis today.

Have Questions?

Call 8667373570

Speak with our admissions counselor

Fill out my online form.
Use Wufoo templates to make your own HTML forms.